Alert archive / Missouri / River Flood Warnings in 2010

River Flood Warning 52, NWS Kansas City, MO

March 19, 2010Buchanan County, Platte County, Missouri; Atchison County, Kansas

NWS Kansas City, MO issued this river flood warning at Mar 19, 2010, 2:50 PM CDT for Buchanan County, Platte County, Missouri; Atchison County, Kansas. It took effect at Mar 22, 2010, 1:00 AM CDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Mar 19, 2010, 2:50 PM CDT (19:50 UTC)
In effect from
Mar 22, 2010, 1:00 AM CDT
Expired
Mar 28, 2010, 11:07 AM CDT
In force
6 days
Issued by
NWS Kansas City, MO
Flood severity
Minor

Counties Atchison County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Atchison (ATCK1).

Action stage
19 ft
Minor stage
22 ft
Moderate stage
27 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06818300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 19, 12:58 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 19, 12:58 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT FRI MAR 19 2010

...UPDATED AVIATION DISCUSSION AND WATCH/WARNING/ADVISORY SECTION...

.DISCUSSION...
/446 AM CDT FRI MAR 19 2010/
FOCUS OF THE FORECAST IS WITH THE UPCOMING STORM SYSTEM TO AFFECT THE
REGION TONIGHT THROUGH THE WEEKEND. VERY MESSY FORECAST WITH MANY
DETAILS STILL TO HASH OUT.

EARLY THIS MORNING...UPPER LEVEL TROUGH AXIS CENTERED FROM CENTRAL
MONTANA THROUGH WESTERN ARIZONA. WATER VAPOR IMAGERY DEPICTING
LEADING EDGE OF POTENT 110+ KT H25 JET NOSING SOUTH ON BACK SIDE OF
ADVANCING UPPER TROUGH. ACROSS THE PLAINS...ASSOCIATED SFC COLD FRONT
NOW PUSHING INTO FAR NORTHERN MISSOURI AND EXTENDING WESTWARD INTO
THE TEXAS PANHANDLE. SO FAR THIS MORNING...COLD AIR IS STILL LAGGING
A BIT BEHIND THE FRONT BUT NOW MAKING A DECENT SOUTHWARD PUSH AS
SUBFREEZING LINE NOW INTO PORTIONS OF SOUTHERN AND CENTRAL SOUTH
DAKOTA.

SFC FRONT SHOULD ONLY MAKE VERY SLOW PROGRESS SOUTH THIS MORNING
BEFORE A MORE PROMINENT PUSH BY THIS AFTERNOON AND EVENING AS 1034MB
SFC HIGH IS DISLODGED AND BEGINS NOSING DOWN THE HIGH PLAINS. AS THIS
OCCURS...ISENTROPIC ASCENT WILL INCREASE ALONG AND ABOVE THE SFC
BOUNDARY AS RICH THETA E AIR MASS SURGES NORTHWARD. IN
ADDITION...FAIRLY IMPRESSIVE FRONTOGENETICAL FORCING WILL DEVELOP
ALONG AND BEHIND THE SFC FRONT LEADING TO WIDESPREAD PRECIPITATION
DEVELOPMENT THIS EVENING AND TONIGHT. INITIALLY...WARM TEMPERATURES
WILL LEAD TO MAINLY RAIN ACROSS MOST LOCATIONS BEFORE COLDER AIR
FILTERS SOUTHWARD. CURRENT INDICATIONS ARE THAT THIS WILL LIKELY NOT
OCCUR UNTIL LATER THIS AFTERNOON FOR PORTIONS OF FAR NORTHWEST
MISSOURI AND NOT UNTIL LATER THIS EVENING THROUGH THE OVERNIGHT
PERIODS FOR THE REMAINDER OF THE AREA. NEVERTHELESS...AS THE COLDER
AIR PROGRESSES SOUTHWARD...ACCUMULATING SNOW WILL BECOME MORE LIKELY
FROM NORTH TO SOUTH. WHILE WARM GROUND TEMPS WILL LIMIT OVERALL SNOW
TOTALS...WOULD NOT BE SURPRISED TO SEE A COUPLE OF INCHES OVERNIGHT
ALONG AND NORTH OF ST JOSEPH TO UNIONVILLE LINE.

BY SATURDAY...PV ANOMALY SHIFTS INTO THE SOUTHERN PLAINS AS THE
SYSTEM DEEPENS ACROSS CENTRAL OKLAHOMA BY SATURDAY NIGHT. DEFORMATION
BANDS LOOKS TO BECOME ESTABLISHED ACROSS THE FORECAST AREA DURING
THIS TIME AS TIGHT THICKNESS AND THETA E GRADIENT DEVELOPS.
PERSISTENT ISENTROPIC LIFT WILL REMAIN IN PLACE KEEPING RICH GULF
MOISTURE STREAMING NORTHWARD AND LEADING TO ADDITIONAL SNOWFALL
ACCUMULATIONS AND THE POSSIBILITY OF MODERATE SNOW AT TIMES.

WARM CONVEYOR BELT STRENGTHENS SATURDAY NIGHT INTO SUNDAY AND SYSTEM
CONTINUES TO DEEPEN. PRONOUNCED TROWAL BECOMES ESTABLISHED BY SUNDAY
WITH OVERALL GUIDANCE SHOWING MODERATE TO HEAVY PRECIPITATION
OCCURRING DURING THIS TIME FRAME. MAIN QUESTION WILL BE EXACTLY WHERE
THIS FEATURE ESTABLISHES ITSELF AS WELL AS HOW MUCH WARM AIR IS
PULLED INTO THE SYSTEM. THIS WILL HAVE MAJOR IMPLICATIONS ON SNOW
TOTALS AS WARM AIR ALOFT WILL LIKELY PRESENT A SHARP CUTOFF TO THE
HEAVIER SNOWFALL. HAVE LEANED CLOSER TO THE 00Z OPERATIONAL GFS AS
IT WAS A DECENT COMPROMISE BETWEEN THE OTHER OPERATIONAL RUNS AND
THE GFS ENSEMBLE MEAN. GIVEN THIS SCENARIO...WARM NOSE WOULD LIKELY
CREEP INTO THE EASTERN HALF OF COUNTIES SUNDAY...RESULTING IN A
CHANGEOVER TO A SNOW/RAIN...POSSIBLY MIXED WITH SLEET.
HOWEVER...THIS IS CERTAINLY SUBJECT TO CHANGE GIVEN THE CONTINUED
SPREAD IN LATEST GUIDANCE OUTPUT.

DESPITE MUCH UNCERTAINTY WITH THIS SYSTEM AND THE RESULTING
FORECAST...FELT CONFIDENCE WAS HIGH ENOUGH TO ISSUED A WINTER STORM
WATCH FOR AREAS ALONG AND SOUTH OF THE MISSOURI RIVER...EXCLUDING THE
FAR EASTERN COUNTIES DUE TO UNCERTAINTY REGARDING THE WARM NOSE BY
SUNDAY. GIVEN THE LONGEVITY OF THE EVENT...6-8 INCHES MAY BE POSSIBLE
WITHIN THE WATCH AREA BY THE TIME PRECIPITATION ENDS ON SUNDAY.

DEROCHE

&&

.AVIATION...

THE FRONT HAS MADE VERY LITTLE PROGRESS THIS MORNING...BASICALLY
STALLING OVER THE KSTJ TERMINAL. THE FRONT IS STILL EXPECTED TO MAKE
IT SOUTH ACROSS THE KC TAF SITES...BUT LIKELY NOT FOR ANOTHER 2 HRS
OR SO. VFR CONDITIONS WILL CONTINUE IN THE PRE-FRONTAL ZONE PRIOR TO
THE ARRIVAL OF THE COLD FRONT. THE POST FRONTAL PRECIPITATION WILL
START OFF AS RAIN...FIRST AT KSTJ LATE THIS AFTERNOON/EARLY EVENING
AND GRADUALLY SHIFT SOUTHEAST INTO THE KMCI/KMKC TERMINALS EARLY
THIS EVENING. THE TRANSITION TO ALL SNOW WILL LIKELY INVOLVE A
PERIOD OF SEVERAL HOURS OF A RAIN/SNOW MIX AS THE DEPTH OF THE
COLDER AIR INCREASES. ACCUMULATING SNOW WILL OCCUR AT ALL 3
TERMINALS OVERNIGHT BUT THE WARM GROUND/TARMAC WILL INITIALLY MELT
THE SNOW...RESULTING FIRST IN A LAYER OF SLUSH. SEVERAL INCHES OF
HEAVY WET SNOW ARE LIKELY AT KSTJ OVERNIGHT AND POSSIBLY AN INCH AT
KMCI AND A BIT LESS AT KMKC. AS THE SNOW INCREASES IN INTENSITY
AFTER MIDNIGHT AM EXPECTING IFR CEILINGS/VISIBILITIES. THE SNOW IS
EXPECTED TO CONTINUE SATURDAY MORNING...THROUGH THE END OF THE TAF
PERIOD.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM CDT
     SUNDAY FOR MOZ008-013>017-020>025-028>033-037>039.

     WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     AFTERNOON FOR MOZ043>045-053-054.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 7 AM CDT
     SUNDAY FOR MOZ001>007-011-012.

KS...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM CDT SUNDAY
     FOR KSZ025-103>105.

     WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     AFTERNOON FOR KSZ057-060.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 7 AM CDT
     SUNDAY FOR KSZ102.

&&
Hazardous weather outlook, Mar 19, 12:56 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT FRI MAR 19 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CDT FRI MAR 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL PUSH THROUGH THE AREA LATER TODAY BRINGING
MUCH COLDER AIR TO THE REGION. JUST BEHIND THIS FRONT...EXPECT RAIN
TO OCCUR WITH A CHANGEOVER TO SNOW FROM NORTHWEST TO SOUTHEAST AS
COLDER AIR CONTINUES TO FILTER SOUTHWARD. ACCUMULATING SNOW OF 1 TO
3 INCHES WILL BE POSSIBLE TONIGHT...ESPECIALLY ACROSS AREAS ALONG
AND NORTH OF A KANSAS CITY TO KIRKSVILLE LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN WILL CONTINUE TO CHANGE TO SNOW ACROSS THE REMAINDER OF THE
OUTLOOK AREA SATURDAY MORNING...WITH ACCUMULATING SNOW LIKELY ACROSS
THE ENTIRE OUTLOOK AREA. SNOW MAY BECOME MODERATE TO HEAVY AT
TIMES...MAINLY ALONG AND SOUTH OF A PAOLA KANSAS TO SEDALIA MISSOURI
LINE LEADING TO THE POSSIBILITY OF HEAVY SNOW ACCUMULATIONS.
THEREFORE...A WINTER STORM WATCH HAS BEEN ISSUED FOR THESE AREAS
WHERE 6 INCHES OF SNOW OR MORE CAN BE EXPECTED. HAZARDOUS TRAVEL
CONDITIONS CAN BE EXPECTED ACROSS ALL OF THE OUTLOOK AREA...AS SNOW
BEGINS TO ACCUMULATE ON ROADWAYS. AN ADVISORY FOR SNOW ACCUMULATIONS
OF 2 TO 5 INCHES IS IN EFFECT FOR ALL OTHER AREAS EXCEPT FAR CENTRAL
MISSOURI. THE SNOWFALL SHOULD COME TO AN END DURING THE DAY SUNDAY
FROM NORTHWEST TO SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
WILL BE MUCH APPRECIATED.

NRR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:57 AM CDTWinter Storm WatchEAXBates, Cass, Henry, Jackson, Johnson, Lafayette and 2 more12 hr
Mar 19, 12:35 PM CDTWinter Weather AdvisoryEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 26 more42 hr
Mar 19, 12:37 PM CDTRiver Flood WarningEAXClay, Jackson, Ray33 hr
Mar 19, 3:57 PM CDTWinter Storm WarningEAXBates, Cass, Henry, Johnson, Pettis41 hr

Nearby

River Flood Warnings in Missouri, 2010River Flood Warnings in Kansas, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.